Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Using minoxdil caused severe dandruff. Ointment containing clobetsol propionate helped but stopped as it is steroid. Suggest?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9388 Questions
Question
Hi doctor I have been using minoxdil 5% for past 2 years and right from the beginning iam experiencing severe dandruff...shampoos containing ketakonazole coaltar and all not working but an oinment containing clobetasol propionate reduced dandruff but stopped it because it is a steroid...So what can I do doctor can I stop minoxdil or is there any other safe medicine for dandruff..pls help thanks
Posted Sun, 29 Sep 2013 in Hair Loss
 
 
Answered by Dr. Shoaib Khan 52 minutes later
Brief Answer:
Discontinue minoxidil; look for other options

Detailed Answer:
Hello and welcome.

Thank you for writing in.

I would like to start by asking whether or not minoxidil has been helping you (i.e. hair growth or preventing hair loss)? If it has not really been helping much, then my advice would be to discontinue minoxidil and look for other options to treat hair loss or promote hair growth.

The main reason being; minoxidil does have side effects like dryness of scalp, scaling, etc; which can easily result in dandruff. Treatment of dandruff requires the use of a number of medications/chemicals, which in turn can increase or worsen hair loss. So the best solution would be to discontinue minoxidil and visit your dermatologist for other options to treat your hair loss.

I hope you found my response helpful. Please feel free to write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Using minoxdil caused severe dandruff. Ointment containing clobetsol propionate helped but stopped as it is steroid. Suggest? 8 hours later
Thanks alot doctor.Actually I think minoxdil has not been very effective to me.And now Iam taking finasteride also.I have three questions.Is there any other treatment that you would suggest and also will my normal hair(haor that haw been there before using minoxdil itself) that has been exposed to minodil will get affected stopping minoxdil and finally will the hair that has fallen because of dandruff grow back...?.Thanking you so much in advance
 
 
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Detailed below

Detailed Answer:
Hello once again XXXXXXX

I would be more than happy to help you with your queries.

Firstly, treatment for male-pattern baldness has two approaches: medication (which includes only two medicines, minoxidil solution and finasteride pills) and surgery. As you have already initiated both medications, the next possible option would be surgery (eg. hair weaving, hair transplant, etc.).

Minoxidil usually takes at least 3-6 months to show any changes, but as you have been using the same for the past 2 years and have not experienced much change, I would advice you to discontinue the minoxidil and try finasteride for a while.

Your hair that has been exposed to minoxidil will not be affected or change after the discontinuation of minoxidil sir, do not worry.

The hair that has fallen due to dandruff will grow back only if the hair follicle is in tact, if the dandruff persists then the hair follicle could get damaged and not be able to regrow a new hair strand. But if the dandruff subsides, the hair should be able to grow back.

I hope this information has helped you sir. Please feel free to write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Using minoxdil caused severe dandruff. Ointment containing clobetsol propionate helped but stopped as it is steroid. Suggest? 12 hours later
Thanks alot for you help.I find you answers really useful.And finally I would like to ask this, I lost many hairs due to dandruff (not conpletely bald just loosing density in front).Can you tell any medications or tips to regrow hairs lost due to dandruff....? Or will it grow normally as dandruff decreases...?
 
 
Answered by Dr. Shoaib Khan 20 minutes later
Brief Answer:
Dandruff-related problems will disappear

Detailed Answer:
Hello XXXXXXX and thank you for the kind words.

As mentioned earlier, your hair problems related to dandruff will subside once the dandruff disappears.

Now coming to the treatment of male-pattern baldness, there are two approaches to treating it:
-Medications (minoxidil and finasteride only)
-Surgery

As you have already initiated both medications, the only option left is the surgical approach. You could discuss this with your doctor or write back to me and I shall try my best to provide you with as much information as possible. If you liked my answers please take sometime to rate them.

Wishing you lots of luck,
God bless.
Above answer was peer-reviewed by
 
Follow-up: Using minoxdil caused severe dandruff. Ointment containing clobetsol propionate helped but stopped as it is steroid. Suggest? 20 hours later
Hi doctor I have already clearified my doubts regarding dandruff and hairfall with you.Thanks.I forgot to ask this.Iam takin Isotretinoin 20mg for 6 days.I have noticed increase in hairfall..is that a permanent hairfall.So can I stop Isotretinoin now.Because already iam takin finasteride 1mg and hair is important to me than pimples.So please help me can I stop it now..?I find increase of dryness in scalp
 
 
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Yes, discontinue isotretinoin and stay hydrated

Detailed Answer:
Hello XXXXXXX

Thank you for your kind words.

I shall gladly assist you with your new query. Yes, isotretinoin does have a side effect of crusting or dryness of skin and/or scalp. So the logical and most beneficial solution would be to discontinue the isotretinoin, and find another solution for your acne trouble.

So, yes XXXXXXX please stop the the isotretinoin and speak to your doctor for other solutions to your pimple problem, also keep yourself well hydrated which will help cure the dryness of your scalp and help with reducing the acne also.

I hope you found me response helpful. Please feel free to write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Using minoxdil caused severe dandruff. Ointment containing clobetsol propionate helped but stopped as it is steroid. Suggest? 3 hours later
Ya thanks once again.Right now iam using Candid B lotion for my scalp once aday.Is it safe...? Or can you suggest me some other medicine for dandruff which has no side effects.thanks
 
 
Answered by Dr. Shoaib Khan 5 hours later
Brief Answer:
Candid B is very good, please continue

Detailed Answer:
Hello XXXXXXX

Candid B will help with your dry scalp and help reduce hair fall to quite an extent, please continue with the same, this is a very effective lotion for your scalp problems.

I hope this helps. Do keep in touch with me for any further clarifications.

Best of luck.
Above answer was peer-reviewed by
 
Follow-up: Using minoxdil caused severe dandruff. Ointment containing clobetsol propionate helped but stopped as it is steroid. Suggest? 15 hours later
Hi hello Doctor almost all doubts cleared.Just have a small doubt apart from dryness Is isotretinoin proved to cause hairloss.If yes is it temporary or permanent....?
 
 
Answered by Dr. Shoaib Khan 8 minutes later
Brief Answer:
No, isotretinoin does not cause hair loss

Detailed Answer:
Hello XXXXXXX

I am glad I could be of assistance.

No XXXXXXX isotretinoin is not known to cause hair fall or hair loss in anyway. The hair loss you are experiencing is purely due to dryness of scalp caused due to the same substance.

I hope this information is what you were looking for. Please feel free to write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor